North Dakota, 2019Flood in North Dakota, March 22 to 24, 2019
March 22 to 24, 2019 · NWS BIS · 1 event in 1 county or zone
Ice jam related high water created flooding along the Heart River in the Mandan area of Morton County from March 22 to March 26. Most flood damages were limited to agriculture with over 1,000 large round bales of hay destroyed and four sheep lost, but there was also one home damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $45,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice jam related high water created flooding along the Heart River in the Mandan area of Morton County from March 22 to March 26. Most flood damages were limited to agriculture with over 1,000 large round bales of hay destroyed and four sheep lost, but there was also one home damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 22, 11:36 AM CST, 24 minutes earlier.
Area forecast discussion, Mar 22, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1236 PM CDT Fri Mar 22 2019
.UPDATE...
Issued at 1234 PM CDT Fri Mar 22 2019
Forecast remains on track for this afternoon. No big edits to the
forecast.
UPDATE Issued at 1109 AM CDT Fri Mar 22 2019
Will allow the dense fog advisories to expire with visibilities
improving.
UPDATE Issued at 856 AM CDT Fri Mar 22 2019
Will extend a couple of hours the dense fog advisory northeast and
southwest where web cams and sat imagery still show some robust
fog. South central ND improving rapidly so will drop them from the
advisory.
UPDATE Issued at 631 AM CDT Fri Mar 22 2019
Have issued a dense fog advisory earlier this morning over much of
central and southwest North Dakota as visibility finally
stabilized at lower levels. The poor visibility will remain
through early morning, improving by late morning. All updates have
been sent.
&&
.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Fri Mar 22 2019
Current surface analysis places high stretching across Manitoba
into North Dakota. Upper level analysis places ridge over the
plains with low over the Great Basin. Light winds and ample low
level moisture from melting today has led to areas of fog
developing overnight, which has been really hit and miss along
with being quite variable when it comes to visibility. Some
locations have dipped to a quarter mile, but it has been quite
inconsistent, so have addressed with a special weather statement
discussing the fog situation.
For today...areas of fog will continue this morning. Otherwise, a
rather quiet day is on tap with ridge over the area, though it
does start to slowly break down as aforementioned Great Basin low
tries to scoot eastward. Temperatures continue to run above
guidance. Quiet weather continues into tonight, though models are
hinting a little fog, but light southerly winds may keep this from
developing.
.LONG TERM...(Saturday through Thursday)
Issued at 351 AM CDT Fri Mar 22 2019
Ridge continues to break down going into Saturday night with
precipitation chances developing over the area going into Sunday.
Precipitation type forecast remains quite tricky given the warmer
air aloft. Therefore, will continue with the potential for some
freezing rain or sleet mainly over southern/eastern locations.
Precipitation should convert to rain or snow by mid-day Sunday as
a cold airmass pushes its way in. Drier conditions expected to
start the week with a warming trend. Precipitation chances return
later in the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Mar 22 2019
VFR conditions are expected through the afternoon and evening all
terminals. Fog and VLIFR stratus is forecast to develop later
Friday evening into the overnight across parts of eastern North
Dakota, possibly impacting KJMS. Upper level clouds increase all
terminals Saturday morning.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...NH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...NH
Hazardous weather outlook, Mar 22, 9:55 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1055 AM CDT Fri Mar 22 2019
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1055 AM CDT Fri Mar 22 2019 /955 AM MDT Fri Mar 22 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Morton
- When
- March 22, 12:00 PM CST to March 24, 12:00 PM CST
- Where
- Morton County, 4.67 mi WNW of Mandan to 3.85 mi ESE of Mandan
- Cause
- Ice Jam
- Property damage
- $25,000
- Crop damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 46.844, -100.997
Ice jam related high water created flooding along the Heart River in the Mandan area of Morton County from March 22 to March 26. Most flood damages were to agriculture. Four sheep were lost and a home was damaged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, March 22 to 23, 20191 death · 11 events
- Sneakerwave in California, March 22, 20191 death · 1 event
- Winter Storm and Winter Weather in Vermont, March 22 to 23, 2019$235,000 · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 201951 kt wind · 57 events
- Winter Storm and Winter Weather in New York, March 22 to 23, 2019$70,000 · 9 events
- Tornadoes and Flood in Texas, March 22, 20192.75 in hail · 34 events
- Flooding in South Dakota, March 22 to 31, 201926 events
- High Wind in Virginia, March 22, 2019$17,000 · 52 kt wind · 3 events
- Avalanche and Winter Weather in California, March 22 to 23, 20191 injured · 3 events
- High Surf in Hawaii, March 22 to 23, 201911 events
- Damaging Winds in Virginia, March 22, 201951 kt wind · 10 events
- Damaging Winds in Maryland, March 22, 201950 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813944.